Michigan, 2015Hail in Michigan, June 24, 2015
June 24, 2015 · NWS MQT · 2 events in 1 county or zone
Isolated severe thunderstorms developing along lake breeze boundaries produced large hail near Nisula and Alston in Houghton County on the evening of the 24th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developing along lake breeze boundaries produced large hail near Nisula and Alston in Houghton County on the evening of the 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 24, 6:48 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Jun 24, 6:48 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
748 PM EDT WED JUN 24 2015
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 400 PM EDT WED JUN 24 2015
SEVERAL SHORTWAVES WILL MOVE THROUGH THE UPPER GREAT LAKES REGION
DURING THE NEXT 24-30HRS...BRINGING SOME SHOWERS AND A FEW
THUNDERSTORMS TO THE AREA. THE FIRST SHORTWAVE IS MAKING ITS WAY
ACROSS LAKE SUPERIOR AT THIS TIME...WITH THE WEAK COLD FRONT OVER
UPPER MI COMBINING WITH THE LAKE SUPERIOR AND NOW LAKE MICHIGAN LAKE
BREEZES TO PRODUCE SOME STRONGER TO SEVERE THUNDERSTORMS OVER S
MARQUETTE COUNTY TO E DELTA COUNTY BY 20Z. THESE SHOWERS WILL
CONTINUE TO MOVE TO THE EAST-SOUTHEAST OVER THE REST OF THE
AFTERNOON HOURS...WITH ADDITIONAL SHOWERS NEARING FROM AROUND THE
DLH AREA. THE SHOWERS WERE INITIALLY STRUGGLING TO DEVELOP TOO MUCH
...LIKELY DUE TO THE LIMITED INSTABILITY HELPED BY THE DRY LOW LEVEL
AIR AND MIXING THAT OCCURRED EARLIER TODAY TO LOWER DEWPOINTS INTO
THE UPPER 40S AND LOWER 50S. WHERE THE MIXING HAS BEEN LIMITED NEAR
THE LAKE BREEZES...IS WHERE THE SHOWERS HAVE DEVELOPED. THIS SLIGHT
INCREASE IN LOW LEVEL MOISTURE HAS PUSHED MLCAPE VALUES UP TO THE
500-600J/KG RANGE. EXPECTATION FOR THE REST OF THE DAY...EXPECT
THESE SHOWERS TO DIMINISH AS DIURNAL HEATING IS LOST THIS EVENING
AND THE SHOWERS PUSH TO THE SOUTHEAST.
THE NEXT SHORTWAVE CURRENTLY MOVING INTO NORTHERN MINNESOTA WILL PUSH
EAST ACROSS THE AREA TONIGHT. DIURNAL HEATING HAS HELPED THE SHOWERS
AND THUNDERSTORMS REDEVELOP WITH THE WAVE AS IT MOVES THROUGH
NORTHERN MINNESOTA /SHOWERS MENTIONED ABOVE NEAR DLH/. THIS WAVE
WILL CONTINUE EAST ACROSS UPPER MICHIGAN TONIGHT AND EXPECT
SCATTERED SHOWERS TO OCCUR ACROSS THE AREA. WITH THE STRENGTH OF THE
WAVE AND MID LEVEL LAPSE RATES EXPECTED TO BE BETWEEN 6.5-
7C/KM...THINK THE POTENTIAL FOR THUNDER REMAINS AND WILL KEEP AT
LEAST A SLIGHT CHANCE IN FOR MOST LOCATIONS. CAPE VALUES ARE PRETTY
SKINNY AND ELEVATED...SO DON/T EXPECT ANYTHING SEVERE. THIS
SHORTWAVE WILL DEPART THE EASTERN CWA ON THURSDAY MORNING WHILE A
THIRD WAVE MOVES THROUGH THE AREA FROM THE NORTHWEST (CURRENTLY
ENTERING CENTRAL SASKATCHEWAN).
BETTER CHANCE FOR SHOWERS WILL BE OVER THE SOUTHEAST PART OF THE CWA
IN THE MORNING WHEN THERE IS MORE MOISTURE IN PLACE. MODELS HAVE
BEEN TRENDING FOR DRIER LOW LEVEL AIR MOVING INTO THE AREA TOMORROW
AFTERNOON...SO THAT MAY END UP FORCING THE BETTER PRECIPITATION
CHANCES FARTHER TO THE SOUTH AND MORE INTO THE SOUTH CENTRAL CWA.
NORTHERLY FLOW HELPS PUSH THE LAKE BREEZE FARTHER INLAND AND IN TURN
THE SHOWERS.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 438 PM EDT WED JUN 24 2015
IT IS AN IMPRESSIVLY LIGHT WIND PATTERN THAT WE ARE IN WINDS BELOW
5KFT OFF THE GFS SOUNDINGS REMAIN BELOW 15KTS THROUGH THE DAY MONDAY.
THIS AND THE FCST OF SHOWERS EVERY COUPLE OF DAYS OR SO WILL KEEP
FIRE WX CONCERNS TO A MINIMUM.
FRIDAY MAY OR MAY NOT HAVE SHOWERS. GIVEN HIGH PRESSURE OVER LAKE
SUPERIOR AND E UPPER MI...THE INITIAL THROUGH WAS TO GO DRY.
HOWEVER...I HAVE ADDED DIURNAL SHOWERS INLAND FROM THE LAKE BREEZES
GIVEN OUR CURRENT PATTERN...AND FACT THAT MOST MODELS ARE PAINING
OUT AT LEAST A FEW LIGHT SHOWERS WITH A 500MB TROUGH OVERHEAD. WILL
KEEP TS CHANCES ONLY IN THE SLIGHT CHANCE RANGE. WAS IMPRESSED THAT
EVEN THE 12Z ECMWF CAME IN WITH AT LEAST SOME QPF.
AT THIS POINT FRIDAY NIGHT THROUGH SATURDAY LOOK DRY AS HIGH
PRESSURE MOVES IN AT THE SFC AND ALOFT. A LOW MOVING ACROSS THE OHIO
VALLEY AND CENTRAL APPALACHIANS WILL BE TOO FAR S TO DO TOO MUCH FOR
OUR WX. EXPECT THE RETURN OF SHOWERS /AND SLIGHT CHANCE TS/ SATURDAY
NIGHT INTO SUNDAY AS THE NEXT LOW AND 500MB TROUGH SLIDE IN FROM THE
NW. THE BEST CHANCE OF PRECIP WILL LIKELY FALL OVER THE W
HALF...BEFORE THE LOW SHIFTS TO THE E AND WIDS BECOME N OVER THE E
HALF LATE SUNDAY NIGHT INTO MONDAY.
AS FOR THE EXTENDED PORTION OF THE FCST...LITTLE TO NO CHANGES WERE
MADE FROM A MODEL BLENDED SOLUTION. ADDITIONAL WAVES PUSHING IN FROM
THE NW WILL KEEP MAINLY SLIGHT CHANCE POPS OFF AND ON THROUGH THIS
PERIOD.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 747 PM EDT WED JUN 24 2015
A DISTURBANCE MOVING E THRU MN WL BRING THE THREAT FOR SHOWERS AND
PERHAPS A TS TO THE TAF SITES TNGT. SINCE THE DISTURBANCE WL BE
MOVING INTO THE AREA DURING A PERIOD OF NOCTURNAL COOLING...
CONFIDENCE IN TS OCCURRENCE IS TOO LO TO INCLUDE AN EXPLICIT MENTION
IN THE TAFS. ALTHOUGH MVFR CONDITIONS/SOME FOG MAY OCCUR AT IWD AND
ESPECIALLY SAW...LGT UPSLOPE E WIND INTO CMX IS LIKELY TO BRING A
PERIOD OF IFR CONDITIONS TO THAT LOCATION DURING THE PERIOD OF
OVERNGT COOLING. AFTER SUNRISE...EXPECT CONDITIONS TO IMPROVE TO VFR
AT ALL 3 LOCATIONS. SOME MORE SHOWERS MAY IMPACT SAW INTO THE AFTN
ON WED...BUT STABILIZATION OFF LK SUP AND SLOWLY BLDG HI PRES WL
CAUSE VFR WX TO THE TAF SITES.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 352 PM EDT WED JUN 24 2015
THERE WAS SOME LOW CLOUDS AND FOG OVER PORTIONS OF LAKE
SUPERIOR THIS MORNING. SOME OF THAT HAS DISSIPATED AND THE NORTHERN
PORTIONS HAVE BEEN COVERED BY CLOUDS. THUS...HAVE LIMITED CONFIDENCE
ON COVERAGE AND THICKNESS.
HIGH PRESSURE DROPPING SOUTH OVER LAKE SUPERIOR TONIGHT WILL LEAD
TO WINDS STAYING BELOW 20KTS THROUGH AT LEAST SATURDAY. THEN A
SERIES OF WEAK TROUGHS WILL DROP SOUTHEAST ACROSS LAKE SUPERIOR
SUNDAY INTO EARLY NEXT WEEK...BUT WINDS ARE STILL EXPECTED TO STAY
BELOW 20KTS.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...KF
LONG TERM...KF
AVIATION...KC
MARINE...SRF
Hazardous weather outlook, Jun 24, 3:08 PM EST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
408 PM EDT WED JUN 24 2015
MIZ001>007-009>014-084-085-251200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
408 PM EDT WED JUN 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
THE CHANCE OF THUNDERSTORMS WILL CONTINUE TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS INTO THURSDAY
EVENING...MAINLY OVER CENTRAL UPPER MICHIGAN. THUNDERSTORMS WILL
AGAIN BE POSSIBLE FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-251200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
408 PM EDT WED JUN 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL REMAIN POSSIBLE OVER MAINLY WESTERN LAKE SUPERIOR
THIS EVENING...BEFORE SLIDING ACROSS THE ENTIRE AREA OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-251200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
408 PM EDT WED JUN 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
THE CHANCE OF THUNDERSTORMS WILL CONTINUE TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
KF
In the hours before
Special weather statement, Jun 24, 2:44 PM EST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
344 PM EDT WED JUN 24 2015
MIZ013-014-085-242030-
DELTA MI-SOUTHERN SCHOOLCRAFT MI-NORTHERN SCHOOLCRAFT MI-
344 PM EDT WED JUN 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DELTA AND WEST
CENTRAL SCHOOLCRAFT COUNTIES UNTIL 430 PM EDT...
AT 344 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FOREST ROAD 13 IN NORTHERN DELTA COUNTY...OR 22 MILES SOUTH OF
MUNISING...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL...WIND GUSTS UP TO 50 MPH...AND HEAVY RAIN WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FOREST ROAD 13 IN NORTHERN DELTA COUNTY...ROUND LAKE AND CHICAGO
LAKE.
LAT...LON 4597 8643 4598 8679 4616 8683 4616 8662
4619 8661 4621 8648
TIME...MOT...LOC 1944Z 260DEG 14KT 4609 8671
SRFLocal storm report, Jun 24, 3:07 PM EST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
407 PM EDT WED JUN 24 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 4 SE HARVEY 46.45N 87.29W
06/24/2015 E0.25 INCH MARQUETTE MI PUBLIC
SOCIAL MEDIA REPORT
&&
DGPSpecial weather statement, Jun 24, 5:29 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
629 PM EDT WED JUN 24 2015
MIZ002-009-242330-
GOGEBIC MI-ONTONAGON MI-
629 PM EDT WED JUN 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOGEBIC AND SOUTHWESTERN
ONTONAGON COUNTIES UNTIL 730 PM EDT/630 PM CDT/...
AT 628 PM EDT /528 PM CDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR NORTHERN LAKE
GOGEBIC TO 8 MILES NORTHWEST OF WINCHESTER...AND MOVING EAST AT 20
MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
NORTHERN LAKE GOGEBIC AROUND 540 PM CDT.
MARENISCO AROUND 605 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE MERRIWEATHER...
POMEROY LAKE...EWEN...CHANEY LAKE...LAKE GOGEBIC STATE PARK AND
PRESQUE ISLE RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4658 8981 4655 8917 4623 8955 4631 9000
4634 9012
TIME...MOT...LOC 2228Z 273DEG 20KT 4653 8972 4632 8998
KCSpecial weather statement, Jun 24, 7:57 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
857 PM EDT WED JUN 24 2015
MIZ004-084-250145-
SOUTHERN HOUGHTON MI-BARAGA MI-
857 PM EDT WED JUN 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BARAGA AND
SOUTHWESTERN HOUGHTON COUNTIES UNTIL 945 PM EDT...
AT 855 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NISULA...OR 15 MILES WEST OF BARAGA...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
BARAGA AROUND 925 PM EDT.
L'ANSE...ASSININS AND KEWEENAW BAY AROUND 930 PM EDT.
PEQUAMING AROUND 940 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ECHO LAKE...ALSTON...
HERMAN...PELKIE...PRICKETT DAM AND CANYON FALLS.
LAT...LON 4668 8889 4668 8887 4676 8887 4678 8889
4685 8860 4685 8856 4689 8848 4678 8847
4676 8850 4676 8845 4684 8838 4685 8841
4687 8838 4664 8817 4655 8890
TIME...MOT...LOC 0055Z 254DEG 27KT 4672 8881
KCHail, Houghton
- When
- June 24, 8:06 PM EST to 8:09 PM EST
- Where
- Houghton County, 0.84 mi SE of Hisula
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 46.760, -88.770
There was a delayed public report via social media of one inch diameter hail near Nisula.
Hail, Houghton
- When
- June 24, 8:12 PM EST to 8:15 PM EST
- Where
- Houghton County, 0.95 mi W of Alston
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 46.770, -88.750
There was a delayed public report via social media of nickel-sized hail near Alston.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Missouri, June 24 to 26, 20151 death · $1,000 · 1.75 in hail · 67 events
- Flash Flood and Hail in Georgia, June 24, 2015$4.3 million · 1.75 in hail · 30 events
- Flash Flooding and Hail in Mississippi, June 24 to 27, 2015$220,000 · 1 in hail · 30 events
- Tornado and Flash Flood in Colorado, June 24 to 25, 2015$75,000 · EF1 · 12 events
- Lightning Strike in Colorado, June 24, 20155 injured · 1 event
- Hail and Damaging Wind in South Dakota, June 24, 2015$50,000 · 1.75 in hail · 5 events
- Damaging Winds in Louisiana, June 24, 2015$41,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in South Carolina, June 24 to 25, 2015$15,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Alabama, June 24, 20151 in hail · 22 events
- Damaging Winds and Lightning Strike in Florida, June 24, 20151 injured · $5,000 · 51 kt wind · 11 events
- Flooding in South Dakota, June 24 to 25, 2015$20,000 · 3 events
- Hail and Damaging Winds in Georgia, June 24 to 27, 2015$17,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584481, 584484.